Alert archive / Tennessee / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 199, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Jun 21, 2018, 6:44 PM CDT for Hardin County, McNairy County, Tennessee; Alcorn County, Tishomingo County, Mississippi. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 21, 2018, 6:44 PM CDT (23:44 UTC)
- Expired
- Jun 21, 2018, 7:30 PM CDT
- In force
- 46 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Alcorn County, MS, Tishomingo County, MS, Hardin County, TN, McNairy County, TN
The radar
The Columbus AFB radar (KGWX), 123 km from the middle of the area, began a volume at 23:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 21, 1:39 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Little Rock, AR (KBYH), launched 12:00Z, 11.7 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 399 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 736 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 79 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.8
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 6:30 PM CDT, 14 minutes earlier.
Area forecast discussion, Jun 21, 6:30 PM CDT, 14 minutes before
Area Forecast Discussion National Weather Service Memphis TN 630 PM CDT Thu Jun 21 2018 .UPDATE... See the 00z aviation discussion. && .PREV DISCUSSION... /issued 210 PM CDT Thu Jun 21 2018/ DISCUSSION... The Midsouth was becoming increasingly unstable ahead of an approaching cold front extending from southeast Missouri into central Arkansas. Radar showing spotty convection forming along and ahead of the boundary with one lone severe storm. In the wake of the overnight precipitation skies were currently a mix of cu and sun over the area with temperatures in 80s. Dewpoints were in the low 70's and winds were breezy from the west southwest. SPC meso-analysis was indicated CAPE amounts of 1000 to 2000 j/kg with effective bulk shear of 35 kts. For this afternoon through tonight...CAMs are agreement that current storms will intensify and congeal into a broken line over the remaining afternoon hours and into the evening as the front tracks through the region. A few storms likely to produce damaging winds and large hail. A SVR watch has been issued through 9pm for most of the CWA. Activity should scour out the atmosphere across the northern and western counties by late this evening...leaving higher pops to remain across North Mississippi after midnight. Overnight lows will drop to around 70F with some patchy fog forming. General rainfall totals will range between a half to potentially two inches. Friday through Sunday...models are in very good agreement that the current upper level low in northern Missouri with drop into the St. Louis area tonight...then slowly track towards the Eastern Great Lakes through Saturday becoming an open wave. This will leave a west northwest upper flow over the Midsouth of 30-50kts with embedded shortwaves likely to trigger new storms. The first of these disturbances will arrive tomorrow night and a second late Saturday into early Sunday. So rain chances will continue to be stout this weekend shifting from the southern counties to the northern counties as the aforementioned upper low pulls northeast. A few strong to severe storms will also suffice in this better sheared environment. Temperatures from precipitation and lingering cloud cover will be seasonal with highs ranging from the mid 80s to near 90...with lows in the upper 60s and low 70s. Monday through next Thursday...expected daily rain chances to slowly dwindle this period as long range model solutions show upper heights building. 90F+ temperatures will return along with triple digit heat indices. Heat advisories may be required for portions of the area. JAB && .AVIATION... /00z TAFs/ Thunderstorms will continue to move east across west TN and portions of north MS over the next several hours with generally dry conditions anticipated at the forecast terminals beyond 05z. There is some indication that IFR ceilings will develop over north MS late tonight and patchy fog will be possible in areas that clear out. Otherwise, expect VFR conditions through the period Expect scattered storms again on Friday, mainly across north MS. Winds will increase from the west by mid- morning. Johnson && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. &&
Hazardous weather outlook, Jun 21, 2:08 PM CDT, 4 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Memphis TN 208 PM CDT Thu Jun 21 2018 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-222115- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence- Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion- Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman- Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton- Tishomingo-Tunica-Union-Weakley-Yalobusha- 208 PM CDT Thu Jun 21 2018 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...This Afternoon and Tonight There is a slight risk for severe thunderstorms this afternoon and this evening across a large portion of the Midsouth. Damaging winds and large hail will be the main threats. Localized heavy rain will also be possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A few strong to severe storms will be possible again Friday into Sunday with passing disturbances. Damaging winds...large hail and heavy rainfall will be the primary threats. Triple digit heat indices are anticipated to return to the Midsouth next week. Heat advisories may be needed. .SPOTTER INFORMATION STATEMENT... Spotter activation may be possible this afternoon and evening and again throughout the weekend. JAB
In the hours before
Local storm report, Jun 21, 5:59 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
559 PM CDT THU JUN 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0523 PM TSTM WND DMG BELLS 35.72N 89.09W
06/21/2018 CROCKETT TN TRAINED SPOTTER
POWERLINES AND TREES DOWN NEAR BELLS AND CYPRESS
COMMUNITY. ALSO, A SHED WAS DESTROYED.
&&
AJCSpecial weather statement, Jun 21, 6:06 PM CDT, 38 minutes before
Special Weather Statement
National Weather Service Memphis TN
606 PM CDT THU JUN 21 2018
TNZ049-050-088-089-212345-
Tipton TN-Fayette TN-Shelby TN-Haywood TN-
606 PM CDT THU JUN 21 2018
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 645 PM CDT
FOR...
Southeastern Tipton County in southwestern Tennessee...
Northern Fayette County in southwestern Tennessee...
Northeastern Shelby County in southwestern Tennessee...
Southwestern Haywood County in southwestern Tennessee...
At 606 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Arlington, or 8
miles east of Millington, moving east at 35 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in southeastern Tipton...northern Fayette...northeastern
Shelby and southwestern Haywood Counties should monitor this storm
closely.
LAT...LON 3514 8966 3520 8990 3542 8982 3553 8943
3529 8919 3525 8919
TIME...MOT...LOC 2306Z 276DEG 30KT 3532 8974Local storm report, Jun 21, 6:09 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
609 PM CDT THU JUN 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0553 PM TSTM WND DMG 4 NE JACKSON 35.67N 88.78W
06/21/2018 MADISON TN AMATEUR RADIO
TREE ON CAR ON HIGHWAY 70 EAST AT HIGHWAY 412.
&&
AJCSpecial weather statement, Jun 21, 6:13 PM CDT, 31 minutes before
Special Weather Statement National Weather Service Memphis TN 613 PM CDT THU JUN 21 2018 TNZ052>054-090>092-220000- Hardeman TN-Henderson TN-Chester TN-Madison TN-McNairy TN-Hardin TN- 613 PM CDT THU JUN 21 2018 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 700 PM CDT FOR... Southeastern Hardeman County in southwestern Tennessee... Southeastern Henderson County in southwestern Tennessee... Chester County in southwestern Tennessee... Southeastern Madison County in southwestern Tennessee... McNairy County in southwestern Tennessee... Western Hardin County in southwestern Tennessee... At 612 PM CDT...a strong thunderstorm producing pea size hail or larger and winds at least 40 mph was located near Pocahontas, or near Big Hill Pond State Park, moving east at 40 mph. Very heavy rain along with continuous cloud to ground lightning are also possible with this thunderstorm. People in southeastern Hardeman...southeastern Henderson...Chester... southeastern Madison...McNairy and western Hardin Counties should monitor this storm closely. LAT...LON 3500 8882 3555 8881 3549 8826 3500 8820 TIME...MOT...LOC 2312Z 288DEG 36KT 3512 8880
Local storm report, Jun 21, 6:24 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
624 PM CDT THU JUN 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0547 PM TSTM WND DMG 2 NE OAKFIELD 35.73N 88.77W
06/21/2018 MADISON TN PUBLIC
LARGE TREES DOWN BLOCKING ROADWAY ON CHRISTMASVILLE ROAD
JUST NORTH OF KEY SENTER ROAD.
&&
AJCSpecial weather statement, Jun 21, 6:39 PM CDT, 5 minutes before
Special Weather Statement
National Weather Service Memphis TN
639 PM CDT THU JUN 21 2018
MSZ004>006-009-220030-
Tishomingo MS-Tippah MS-Alcorn MS-Prentiss MS-
639 PM CDT THU JUN 21 2018
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 730 PM CDT
FOR...
Northern Tishomingo County in northeastern Mississippi...
East central Tippah County in northeastern Mississippi...
Alcorn County in northeastern Mississippi...
Northeastern Prentiss County in northeastern Mississippi...
At 639 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Theo, or near Big
Hill Pond State Park, moving east at 50 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in northern Tishomingo...east central Tippah...Alcorn and
northeastern Prentiss Counties should monitor this storm closely.
LAT...LON 3469 8813 3478 8882 3499 8881 3499 8820
3492 8816 3489 8810
TIME...MOT...LOC 2339Z 276DEG 47KT 3497 8867The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 9:19 PM CDT | Special Weather Statement | MEG | Carroll, Gibson, Weakley | 41 min |
| Jun 20, 10:05 PM CDT | Special Weather Statement | MEG | Henry | 40 min |
| Jun 21, 3:49 PM CDT | Severe Thunderstorm Warning | MEG | Lauderdale, Tipton | 26 min |
| Jun 21, 4:01 PM CDT | Severe Thunderstorm Warning | MEG | Lauderdale, Tipton | 44 min |
| Jun 21, 4:12 PM CDT | Severe Thunderstorm Warning | MEG | Lake, Obion | 20 min |
| Jun 21, 4:24 PM CDT | Severe Thunderstorm Warning | MEG | Fayette, Shelby, Tipton | 36 min |
| Jun 21, 4:47 PM CDT | Special Weather Statement | MEG | Shelby | 43 min |
| Jun 21, 4:51 PM CDT | Severe Thunderstorm Warning | MEG | Fayette, Shelby | 24 min |
| Jun 21, 5:12 PM CDT | Severe Thunderstorm Warning | MEG | Fayette, Shelby | 17 min |
| Jun 21, 5:21 PM CDT | Special Weather Statement | MEG | Fayette | 39 min |
| Jun 21, 5:22 PM CDT | Special Weather Statement | MEG | Crockett, Haywood, Madison | 38 min |
| Jun 21, 5:27 PM CDT | Severe Thunderstorm Warning | MEG | Carroll, Crockett, Gibson, Henderson, Madison | 48 min |
| Jun 21, 5:30 PM CDT | Special Weather Statement | MEG | Shelby | 30 min |
| Jun 21, 5:51 PM CDT | Special Weather Statement | MEG | Hardeman | 54 min |
| Jun 21, 6:03 PM CDT | Severe Thunderstorm Warning | MEG | Chester, Henderson, Madison | 42 min |
| Jun 21, 6:06 PM CDT | Special Weather Statement | MEG | Fayette | 39 min |
| Jun 21, 6:11 PM CDT | Severe Thunderstorm Warning | MEG | Fayette, Hardeman | 49 min |
| Jun 21, 6:13 PM CDT | Special Weather Statement | MEG | Chester, McNairy | 47 min |
| Jun 21, 6:28 PM CDT | Severe Thunderstorm Warning | MEG | Benton, Carroll, Decatur, Henderson | 32 min |
| Jun 21, 6:52 PM CDT | Special Weather Statement | MEG | Hardin | 38 min |
| Jun 21, 6:39 PM CDT | Special Weather Statement | MEG | Alcorn, Tishomingo | 51 min |
| Jun 21, 6:55 PM CDT | Special Weather Statement | MEG | Tippah | 65 min |
| Jun 21, 1:36 PM CDT | Severe Thunderstorm Warning | MEG | Craighead, Poinsett | 39 min |
| Jun 21, 2:05 PM CDT | Severe Thunderstorm Warning | MEG | Craighead, Poinsett | 40 min |
| Jun 21, 2:10 PM CDT | Tornado Warning | MEG | Craighead, Poinsett | 35 min |
| Jun 21, 2:43 PM CDT | Severe Thunderstorm Warning | MEG | Poinsett | 32 min |
| Jun 21, 2:56 PM CDT | Severe Thunderstorm Warning | MEG | Poinsett | 34 min |
| Jun 21, 3:18 PM CDT | Flash Flood Warning | MEG | Craighead, Poinsett | 96 min |
| Jun 21, 3:29 PM CDT | Severe Thunderstorm Warning | MEG | Poinsett | 31 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2018Severe Thunderstorm Warnings in Mississippi, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.